Alert archive / Michigan / Flash Flood Warnings in 2006
Flash Flood Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jul 18, 2006, 1:44 AM EDT for Van Buren County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2006, 1:44 AM EDT (05:44 UTC)
- Expired
- Jul 18, 2006, 4:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1008 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGRR 180545 FFWGRR MIC159-180845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 144 AM EDT TUE JUL 18 2006 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLASH FLOOD WARNING FOR... VAN BUREN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 445 AM EDT * AT 140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE POTENTIAL FOR FLASH FLOODING FROM AN AREA OF THUNDERSTORM OVER VAN BUREN COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...BANGOR...SOUTH HAVEN...PAW PAW AND HARTFORD RADAR IS ESTIMATING AS MUCH AS THREE INCHES OF RAIN HAS FALLEN IN THE LAST SEVERAL HOURS...WITH ADDITIONAL RAINFALL EXPECTED. THUNDERSTORMS CONTINUE TO MOVE ACROSS THE COUNTY WITH ANOTHER QUICK ONE TO TWO INCHES OF RAIN POSSIBLE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4211 8617 4211 8584 4238 8582 4236 8625 $$ DUKE
1 follow-up statement
000 WGUS73 KGRR 180730 FFSGRR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 AM EDT TUE JUL 18 2006 MIC159-180736- VAN BUREN MI- 330 AM EDT TUE JUL 18 2006 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR VAN BUREN COUNTY... AT 330 AM...DOPPLER RADAR INDICATED THAT THUNDERSTORMS WITH HEAVY RAIN HAD EXITED VAN BUREN COUNTY. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 4211 8617 4211 8584 4238 8582 4236 8625 $$ MEADE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:00 PM EDT, 10 hours 44 minutes earlier.
Area forecast discussion, Jul 17, 3:00 PM EDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 300 PM EDT MON JUL 17 2006 .SHORT TERM... MODELS ARE IN PRETTY FAIR AGREEMENT ON TIMING AND INTENSITY OF THE FRONT MOVING ACROSS THE AREA TONIGHT. PRECIPITATION SHOULD REACH LUDINGTON DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. ECHOES OVER LM AT 2PM OFF LUDINGTON STILL FAIRLY WELL CAPPED AND WILL PROBABLY NOT GET GOING UNTIL FRONTAL BOUNDARY GETS CLOSER TO OUR AREA WHICH SHOULD BE AROUND 21Z OR LATER. MODEL SOUNDINGS SHOW BRIEF PERIOD OF PRECIPITATION SO MODEL TOTAL AMOUNTS MAY BE OVER DONE SOMEWHAT. LIFTED INDEX NOT TOO IMPRESSIVE OVER SW LOWER ATTM COMPARED TO -10 TO -14 VALUES OVER WI AT 17Z OUR -2 TO -7 LOOKS PRETTY MEAGER AND AGAIN CIN AND A LOT OF HOT DRY AIR IN THE LOW LEVELS WILL NEED SOME TIME AND FRONTAL FORCING TO GET ACTIVITY GOING THIS EVENING. WITH CAPES EXPECTED IN THE 1500-2500 RANGE TONIGHT SEVERE WEATHER REMAINS A DISTINCT POSSIBILITY WITH MID LEVEL LAPSE RATES -7 TO -8 UPDRAFTS ARE EXPECTED TO BE STRONG ENOUGH TO SUPPORT SOME DECENT SIZE HAIL AND DOWNDRAFT CAPES 1000-1600 JOULES SHOULD SUPPORT STRONG WIND. COLD FRONT EXITS THE CWA NEAR BETWEEN 06 AND 12Z BUT MAY SEE SOME PRECIP IN THE SE CORNER INTO EARLY TUESDAY BUT HAVE LEFT A DRY FORECAST THERE FOR NOW. WILL HAVE TO SEE IF THE FRONT AND PRECIP WILL BE AS PROGRESSIVE AS WE THINK. MILDER AIR IN STORE FOR THE AREA ON TUESDAY AS HIGH PRESSURE BUILDS IN. WARM FRONT MOVES NORTH TUESDAY NIGHT AND WEDNESDAY AND THEN A COLD FRONT APPROACHES WEDNESDAY NIGHT BRINGING ANOTHER CHANCE FOR RAIN MAINLY TO THE WESTERN CWA. .LONG TERM... A LOW PRESSURE SYSTEM AND FAIRLY STRONG COLD FRONT WILL BRING US ANOTHER ROUND OF SHOWERS AND TSTORMS THURSDAY. SOME SEVERE WEATHER WILL CERTAINLY BE POSSIBLE WITH THIS SYSTEM TOO JUST AHEAD OF THE FRONT AND AS A STRONG SHORTWAVE MOVES ACROSS THE NORTHERN GREAT LAKES REGION. DRY CONDITIONS WILL PREVAIL BEHIND THIS SYSTEM ON FRIDAY. BASED PRIMARILY ON 12Z GFS GUIDANCE WE HAVE OPTED TO REMOVE MENTION OF CONVECTION FROM SATURDAY/S FCST SINCE A SFC HIGH PRESSURE RIDGE SHOULD STILL BE IN CONTROL OF OUR WX PATTERN. OUR NEXT SHOT FOR TSTORMS WILL COME LATE IN THE WEEKEND INTO EARLY NEXT WEEK. OUR PREVIOUS EXTENDED RANGE FCST APPEARED TO BE IN EXCELLENT SHAPE SO NO SIGNIFICANT CHANGES WERE NECESSARY OTHER THAN TO REMOVE POPS FROM THE FCST FOR SATURDAY. .GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM NORTH OF HOLLAND...SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT. && MWH LAURENS
Hazardous weather outlook, Jul 17, 6:00 AM EDT, 19 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 600 AM EDT MON JUL 17 2006 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-180845- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 600 AM EDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL REACH 95 TO 100 DEGREES AGAIN TODAY INLAND FROM LAKE MICHIGAN. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND TONIGHT ACROSS SOUTHWEST MICHIGAN AS A COLD FRONT APPROACHES FROM THE NORTHWEST. STRONGER STORMS ARE EXPECTED TO FORM AFTER 5 PM NORTHWEST OF GRAND RAPIDS THEN DEVELOP INTO A LINE THAT WILL MOVE SOUTHEAST AT AROUND 25 MPH. SOME OF THE STORMS IN THIS LINE MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO SOME URBAN AND SMALL STREAM FLOODING. WAVES OF 3 TO 5 FEET NORTH OF HOLLAND TODAY AND THIS EVENING WILL POSE A THREAT TO SMALL CRAFT. RIP CURRENTS WILL ALSO BE POSSIBLE ON LAKE MICHIGAN TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DRY AND COOLER...LESS HUMID WEATHER WILL PREVAIL ON TUESDAY...THEN THE VERY WARM AND HUMID AIR WILL RETURN AGAIN WEDNESDAY AFTERNOON. ANOTHER THREAT OF STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL DEVELOP WEDNESDAY NIGHT AND CONTINUE THURSDAY AS THE NEXT COLD FRONT APPROACHES FROM THE NORTHWEST. COMFORTABLE TEMPERATURES AND HUMIDITIES ARE EXPECTED NEXT WEEKEND... ALTHOUGH A FEW THUNDERSTORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF VOLUNTEER WEATHER SPOTTER GROUPS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY. MEADE
In the hours before
Local storm report, Jul 17, 9:39 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
939 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL SHELBY 43.60N 86.37W
07/17/2006 E0.75 INCH OCEANA MI TRAINED SPOTTER
&&
TJTLocal storm report, Jul 17, 9:46 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
946 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND DMG 4 E KENT CITY 43.22N 85.67W
07/17/2006 KENT MI TRAINED SPOTTER
SEVERAL 10 INCH DIAMETER TREES DOWN
&&
DUKELocal storm report, Jul 17, 9:55 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG 3 SE ROCKFORD 43.10N 85.51W
07/17/2006 KENT MI AMATEUR RADIO
8 INCH DIAMETER TREE DOWN NEAR 9 MILE AND MYERS LAKE AVE
&&
DUKELocal storm report, Jul 17, 9:58 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
958 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG COOPERSVILLE 43.07N 85.93W
07/17/2006 OTTAWA MI TRAINED SPOTTER
TWO 4 INCH DIAMETER LIMBS DOWN
&&
DUKELocal storm report, Jul 17, 10:04 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1004 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 4 NW CANNONSBURG 43.09N 85.53W
07/17/2006 KENT MI AMATEUR RADIO
8 INCH DIAMETER LIMBS DOWN
&&
DUKELocal storm report, Jul 17, 10:12 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1012 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM HAIL 2 SE COOPERSVILLE 43.04N 85.91W
07/17/2006 E1.75 INCH OTTAWA MI TRAINED SPOTTER
NEAR THE LAMONT EXIT ON INTERSTATE 96
&&
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:03 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 57 min |
| Jul 17, 8:06 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 54 min |
| Jul 17, 8:14 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 61 min |
| Jul 17, 8:15 PM EDT | Special Marine Warning | GRR | 76 min | |
| Jul 17, 8:28 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 53 min |
| Jul 17, 8:30 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 42 min |
| Jul 17, 8:43 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 62 min |
| Jul 17, 8:57 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 35 min |
| Jul 17, 8:58 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 56 min |
| Jul 17, 9:13 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 32 min |
| Jul 17, 9:18 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 57 min |
| Jul 17, 9:20 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 70 min |
| Jul 17, 9:25 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 65 min |
| Jul 17, 9:28 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jul 17, 9:34 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 56 min |
| Jul 17, 10:29 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 61 min |
| Jul 17, 10:31 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 59 min |
| Jul 17, 10:42 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 50 min |
| Jul 17, 10:52 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 83 min |
| Jul 17, 11:05 PM EDT | Special Marine Warning | GRR | 115 min | |
| Jul 17, 11:12 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 78 min |
| Jul 17, 11:36 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 54 min |
| Jul 17, 11:44 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 76 min |
| Jul 18, 12:14 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 61 min |
| Jul 18, 12:58 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 47 min |
| Jul 18, 1:01 AM EDT | Special Marine Warning | GRR | 77 min |
Nearby
Flash Flood Warnings in Michigan, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.